High Wind, Franklin
- When
- December 14, 11:00 AM EST to 3:00 PM EST
- Where
- Franklin forecast zone
- Property damage
- $3,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
High winds during the late morning and afternoon downed trees and damaged a barn in Rocky Mount, Franklin County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
High winds during the late morning and afternoon downed trees and damaged a barn in Rocky Mount, Franklin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 14, 6:20 AM EST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 620 AM EST SAT DEC 14 2002 *********************************************************** WILL UPDATE TO ISSUE A HIGH WIND WARNING FOR THE NRN MTNS OF NC AND GRAYSON COUNTY AFTER TALKING TO LAW ENFORCEMENT THOSE AREAS. *********************************************************** UPPER LOW TRACKING ACROSS THE CWA ATTM. BEHIND THE LOW PLENTY OF MOISTURE AS IS EVIDENT ON WV AND IR PICS THIS MORNING. STILL A MIXTURE OF LIGHT SHOWERS...A BIT OF SNOW MIXED IN THE WEST. COLDER AIR WILL CONTINUE TO SPREAD IN FROM THE SOUTHWEST AS LOW MOVES AWAY. STRONG NORTHWEST WINDS SHOULD PRODUCE AT LEAST ADVISORY TYPE SNOW IN THE FAVORED COUNTIES OF SERN WV. FARTHER SOUTH IN NC MTNS...MOISTURE A LITTLE LESS DEEP AND PULLS OUT SOONER. WILL KEEP SNOW AMOUNTS JUST UNDER ADVISORY CRITERIA THERE AND MENTION MAINLY THE WESTERN SLOPES. ALSO...HAVE SPLIT OFF ALLEGHANY COUNTY FROM ASHE AND WATAUGA SINCE IT RARELY RECEIVES MUCH UPSLOPE SNOW. HAVE DECIDED TO USE OCCASIONAL SNOW RATHER THAN SNOW SHOWERS IN WV. IT SHOULD SNOW MOST OF THE DAY...WITH SOME HEAVIER BURSTS. WINDWISE...PRESSURE RISES WITH LOW PRESSURE INTENSIFYING WELL TO OUR NORTHEAST AND HIGH MOVING IN FROM THE SOUTH ARE NEARLY 8 MBS IN 6 HOURS. AM A LITTLE CONCERN WITH JUST A WIND ADVISORY WITH THE GROUND AS WET AS IT IS ESPECIALLY IN NW NC...BUT H8 WINDS NOT AS STRONG AS MOST RECENT HIGH WIND EVENT AND SUBSIDENCE CONSIDERABLY WEAKER ALSO. TONIGHT UPPER LOW AND MOISTURE PULL AWAY RAPIDLY AND WARM UP AT H8 ALREADY BEGINS BY LATE AT NIGHT. SNOW SHOWERS/FLURRIES ENDING BY MIDNIGHT MOST PLACES WITH PARTIAL CLEARING TOWARD MORNING. SUNDAY A MUCH QUIETER DAY WITH WESTERLY WINDS...SUNSHINE AND TEMPS FROM THE 40S IN THE MOUNTAINS TO 50S IN THE PIEDMONT BEFORE NEXT COLD FRONT DROPS THROUGH LATE SUNDAY NIGHT/MONDAY MORNING. WITH HIGH PRESSURE LOCATED TO THE NORTH THROUGH MID WEEK...WARMING H8 TEMPS WILL ONLY ADD A FEW DEGREES TO MAXES. FCSTID = 8 ROA 47 33 51 36 / 30 10 0 0 LYH 49 31 52 34 / 10 10 0 0 DAN 50 32 53 34 / 10 10 0 0 BLF 33 27 42 33 / 80 60 10 10 LWB 33 27 42 30 / 80 60 10 10 BCB 35 29 45 31 / 50 30 10 10 TNB 35 27 43 30 / 70 40 10 10 .RNK... NC...WIND ADVISORY FOR TODAY FOR ZONES NCZ001>003...NCZ018>019. VA...WIND ADVISORY FOR TODAY FOR ZONES VAZ007...VAZ009>020... VAZ022>024...VAZ032>035. WV...WINTER WEATHER ADVISORY FOR TODAY FOR ZONES WVZ042>043...WVZ045. WIND ADVISORY FOR TODAY FOR ZONE WVZ044. NOGUEIRA
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-141300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 500 AM EST SAT DEC 14 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT THROUGH THIS EVENING FOR PARTS OF SOUTHEASTERN WEST VIRGINIA WHERE 2 TO 5 INCHES OF SNOW IS EXPECTED BY LATE EVENING. IN ADDITION A WIND ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR THE MOUNTAINS AND FOOTHILLS OF VIRGINIA AND NORTH CAROLINA. WIND GUSTS TO 50 MPH CAN BE EXPECTED THIS AFTERNOON THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326898.